Regular and Chaotic Dynamics

, Volume 14, Issue 4–5, pp 431–454 | Cite as

Bi-Hamiltonian structures and singularities of integrable systems

  • A. V. Bolsinov
  • A. A. Oshemkov


A Hamiltonian system on a Poisson manifold M is called integrable if it possesses sufficiently many commuting first integrals f 1, … f s which are functionally independent on M almost everywhere. We study the structure of the singular set K where the differentials df 1, …, df s become linearly dependent and show that in the case of bi-Hamiltonian systems this structure is closely related to the properties of the corresponding pencil of compatible Poisson brackets. The main goal of the paper is to illustrate this relationship and to show that the bi-Hamiltonian approach can be extremely effective in the study of singularities of integrable systems, especially in the case of many degrees of freedom when using other methods leads to serious computational problems. Since in many examples the underlying bi-Hamiltonian structure has a natural algebraic interpretation, the technology developed in this paper allows one to reformulate analytic and topological questions related to the dynamics of a given system into pure algebraic language, which leads to simple and natural answers.

Key words

integrable Hamiltonian systems compatible Poisson structures Lagrangian fibrations bifurcations semisimple Lie algebras 

MSC2000 numbers

37K10 37J35 37J20 17B80 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Magri, F., A Simple Model of the Integrable Hamiltonian Equation, J. Math. Phys., 1978, vol. 19, no. 5, pp. 1156–1162.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bolsinov, A.V., Compatible Poisson Brackets on Lie Algebras and the Completeness of Families of Functions in Involution, Izv. Akad. Nauk SSSR, Ser. Matem., 1991, vol. 55, no. 1, pp. 68–92 [Math. USSR-Izv., 1992, vol. 38, no. 1, pp. 69–90].MATHMathSciNetGoogle Scholar
  3. 3.
    Bolsinov, A.V., Multidimensional Euler and Clebsch Cases and Lie Pencils, in Trudy seminara po vektornomu i tenzornomu analizu, 1991, vol. 24, pp. 8–12 [Tensor and Vector Analysis, Amsterdam: Gordon and Breach, 1998, pp. 25–30].MATHGoogle Scholar
  4. 4.
    Damianou, P.A., Multiple Hamiltonian Structures for Toda-Type Systems, J. Math. Phys., 1994, vol. 35, no. 10, pp. 5511–5541.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Golubchik, I. Z. and Sokolov, V.V., Compatible Lie Brackets and Yang-Baxter Equation, Teoret. Mat. Fiz., 2006, vol. 146, no. 2, pp. 195–207 [Theoret. and Math. Phys., 2006, vol. 146, no. 2, pp. 159–169].MathSciNetGoogle Scholar
  6. 6.
    Magri, F., Casati, P., Falqui, G., and Pedroni, M., Eight Lectures on Integrable Systems, in Integrability of Nonlinear Systems (Pondicherry, 1996), Y. Kosmann-Schwarzbach et al. (Eds.), Lecture Notes in Phys., vol. 495, Berlin: Springer, 1997, pp. 256–296.CrossRefGoogle Scholar
  7. 7.
    Suris, Yu. B., On the Bi-Hamiltonian Structure of Toda and Relativistic Toda Lattices, Phys. Lett. A, 1993, vol. 180, pp. 419–429.CrossRefMathSciNetGoogle Scholar
  8. 8.
    Borisov, A.V. and Mamaev, I. S., Modern Methods in the Theory of Integrable Systems, Izhevsk: RCD, Inst. komp. issled., 2003, 294 p. (in Russian).MATHGoogle Scholar
  9. 9.
    Ibort, A., Magri, F., and Marmo, G., Bihamiltonian Structures and Stäckel Separability, J. Geom. Phys., 2000, vol. 33, no. 3–4, pp. 210–228.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Mykytyuk, I. V. and Panasyuk, A., Bi-Poisson Structures and Integrability of Geodesic Flows on Homogeneous Spaces, Transform. Groups, 2004, vol. 9, no. 3, pp. 289–308.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Reyman, A.G. and Semenov-Tian-Shansky, M.A., Compatible Poisson Structures for Lax Equations: an r-Matrix Approach, Phys. Lett. A, 1988, vol. 130, no. 8–9, pp. 456–460.CrossRefMathSciNetGoogle Scholar
  12. 12.
    Odesskii, A.V. and Sokolov, V.V., Integrable Matrix Equations Related to Pairs of Compatible Associative Algebras, J. Phys. A: Math. Gen., 2006, vol. 39, pp. 12447–12456.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Odesskii, A. V. and Sokolov, V.V., Compatible Lie Brackets Related to Elliptic Curve, J. Math. Phys., 2006, vol. 47, 013506, 14 pp.Google Scholar
  14. 14.
    Brailov, Yu.A., Geometry of Translations of Invariants on Semisimple Lie Algebras, Mat. Sb., 2003, vol. 194, no. 11, pp. 3–16 [Sb. Math., 2003, vol. 194, no. 11–12, pp. 1585–1598].MathSciNetGoogle Scholar
  15. 15.
    Fehér, L. and Marshall, I., Stability Analysis of Some Integrable Euler Equations for SO(n), J. Nonlinear Math. Phys., 2003, vol. 10, pp. 304–317.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Manakov, S.V., A Remark on the Integration of the Eulerian Equations of the Dynamics of an n-Dimensional Rigid Body, Funktsional. Anal. i Prilozhen., 1976, vol. 10, no. 4, pp. 93–94 (in Russian).MATHMathSciNetGoogle Scholar
  17. 17.
    Mishchenko, A. S. and Fomenko, A. T., Euler Equations on Finite-Dimensional Lie Groups, Izv. Akad. Nauk SSSR, Ser. Matem., 1978, vol. 42, no. 2, pp. 396–415 [Math. USSR-Izv., 1978, vol. 12, pp. 371–389].MATHGoogle Scholar
  18. 18.
    Spiegler, A. H., Stability of Generic Equilibria of the 2n-Dimensional Free Rigid Body Using the Energy-Casimir Method, Dissertation, University of Arizona, 2006.Google Scholar
  19. 19.
    Bolsinov, A.V. and Fomenko, A.T., Integrable Hamiltonian Systems: Geometry, Topology, Classification, London: Chapman & Hall, 2004, 730 p.MATHGoogle Scholar
  20. 20.
    Nguyen Tien Zung, Symplectic Topology of Integrable Hamiltonian Systems: I. Arnold-Liouville with Singularities, Compositio Math., 1996, vol. 101, pp. 179–215.MATHMathSciNetGoogle Scholar
  21. 21.
    Eliasson, L. H., Normal Forms for Hamiltonian Systems with Poisson Commuting Integrals — Elliptic Case, Comment. Math. Helv., 1990, vol. 65, no. 1, pp. 4–35.MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Nguyen Tien Zung, Symplectic Topology of Integrable Hamiltonian Systems: II. Topological Classification, Compositio Math., 2003, vol. 138, no. 2, pp. 125–156.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Gelfand, I.M. and Zakharevich, I. S., On the Local Geometry of a Bihamiltonian Structure, in The Gelfand Mathematical Seminars, 1990–1992, Boston: Birkhäuser, 1993, pp. 51–112.Google Scholar
  24. 24.
    Olver, P., Canonical Forms and Integrability of Bi-Hamiltonian Systems, Phys. Lett. A, 1990, vol. 148, pp. 177–187.CrossRefMathSciNetGoogle Scholar
  25. 25.
    Turiel, F.-J., Classification locale d’un couple des formes symplectiques Poisson-compatible, C. R. Acad. Sci. Paris, Sér. I Math., 1989, vol. 308, no. 20, pp. 575–578.MATHMathSciNetGoogle Scholar
  26. 26.
    Gelfand, I.M. and Zakharevich, I. S., Spectral Theory for a Pair of Skew-Symmetrical Operators on S 1, Funktsional. Anal. i Prilozhen. 1989, vol. 23, no. 2, pp. 1–11 [Funct. Anal. Appl., 1989, vol. 23, no. 2, pp. 85–93].MathSciNetGoogle Scholar
  27. 27.
    Thompson, R.C., Pencils of Complex and Real Symmetric and Skew Matrices, Linear Algebra Appl., 1991, vol. 147, pp. 323–371.MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Bolsinov, A.V. and Borisov, A.V., Compatible Poisson Brackets on Lie Algebras, Mat. Zametki, 2002, vol. 72, no. 1, pp. 11–34 [Math. Notes, 2002, vol. 72, no. 1–2, pp. 10–30].MathSciNetGoogle Scholar
  29. 29.
    Fomenko, A.T. and Trofimov, V.V., Symplectic Geometry: Methods and Applications, New York: Gordon and Breach, 1988.MATHGoogle Scholar
  30. 30.
    Weinstein, A., The Local Structure of Poisson Manifolds, J. Differential Geom., 1983, vol. 18, no. 3, pp. 523–557.MATHMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2009

Authors and Affiliations

  1. 1.School of MathematicsLoughborough UniversityLoughboroughUK
  2. 2.Department of Mathematics and MechanicsM.V. Lomonosov Moscow State UniversityMoscowRussia

Personalised recommendations